National Poisons Information Service

A service commissioned by Public Health England

 

Loading...

 


Members of the public

seeking specific

information on poisons

should contact:

 

In England and Wales:

NHS 111 - dial 111

 

In Scotland:

NHS 24 - dial 111

 

In N Ireland:

Contact your local GP or

pharmacist during

normal hours; click here

(www.gpoutofhours

.hscni.net/) for GP

services Out-of-Hours.

 

In Republic of Ireland:

01 809 2166

 

Healthcare

professionals seeking

poisons information

should consult:

www.toxbase.org

2,4-dinitrophenol

2,4-Dinitrophenol (DNP) is an industrial chemical sometimes taken to promote weight reduction or by body builders for ‘body sculpting’. DNP uncouples oxidative phosphorylation, causing energy to be released as heat rather than being stored. As a result, DNP can reduce body fat, but users face a high risk of severe toxicity including high fever, rapid heart rate, agitation, headache, diarrhoea, vomiting, convulsions, acidosis, muscular rigidity and multi-organ failure. These features may be fatal in spite of intensive, optimal medical treatment.


During 2013 NPIS staff noticed an increase in episodes of systemic DNP toxicity reported in telephone enquiries to the service. This information was shared with responsible agencies, included in our annual report for 2013/14 and published in a peer reviewed journal. Since then, we have continued to monitor episodes of DNP poisoning, providing updated NPIS data to responsible agencies and in our annual reports.


The Food Standards Agency (FSA) has responsibility for tackling the marketing and sale of DNP in the UK. It has issued warnings to the public and initiating a Twitter campaign (#DNPKills). Its National Food Crime Unit has targeted the illegal internet sale of DNP aggressively, resulting in the suspension of implicated domain names. Work has also been done with the Police and Border Force to reduce importation. Alerts have been provided to medical professionals by Chief Medical Officers of the devolved administrations and by Public Health England. Educational work has also been carried out, targeting places where DNP may be sold, such as gyms.


Following these actions, cases of systemic DNP poisoning reported to the NPIS declined from 35 (six fatal) in 2015 to 12 (two fatal) in 2017. However, it is of concern that this downward trend has not been maintained recently, with numbers of cases reported to NPIS in telephone enquiries recently increasing, accompanied by increased accesses to the DNP pages on TOXBASE by health professionals (Figure 1).


Deaths from DNP poisoning, although uncommon, continue to occur, with two fatalities reported to the NPIS in 2017 and three in the first quarter of 2018. At the time of publication NPIS is aware of two further deaths in the second quarter of 2018. In total 19 people with suspected DNP exposure who were referred to the NPIS between January 2007 and June 2018 are known to have died.

 

Not all DNP-related deaths will be referred to the NPIS because some people die without a health professional being involved or because the health professional does not seek NPIS advice. The FSA are aware of four DNP-related fatalities that were not referred to the NPIS, while the Office for National Statistics (ONS) has published data indicating that there have been at least 2 deaths where DNP was mentioned on the death certificate that are not amongst those known to the NPIS or FSA. It is not possible to be more precise as the ONS data are limited to England and Wales and the period 2007 to 2016. Taken together these sources indicate that there have been at least 25 DNP-related deaths in the UK between January 2007 and June 2018.

 

Figure 1. Quarterly numbers of NPIS cases referred by telephone and TOXBASE accesses relating to systemic DNP exposure, 2011-2018

 

Managing DNP poisoning in emergency departments can be very challenging. This is an uncommon form of poisoning and healthcare professionals are unlikely to have experience of it. There is no specific antidote and patients commonly deteriorate rapidly. Management guidance is available on TOXBASE and this has advised that all cases should be discussed directly with the NPIS because of the high risk of fatality. This guidance has recently been updated to further emphasise the importance of early aggressive management of complications such as agitation, fever and convulsions.
In view of the recent upward trend in enquiry numbers and further reported deaths, it is also essential that responsible government agencies consider what additional actions could be taken to further protect public health and reduce availability and use of this highly toxic substance.


Information from the NPIS Annual Report 2017/18.

 

| Reserach we undertake | Antidotes | Button batteries | Carbon monoxide | Cyanide | 2,4-dinitrophenol | Drugs of misuse | Electronic cigarettes | Glycols and methanol |Household products | Iron poisoning | Lead exposure | NSAIDs | Oral anticoagulants | Pesticides | Snake bite |